MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 1.5 11.5MMX38CM 125D RT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 1.5 11.5MMX38CM 125D RT; NAIL, FIXATION, BONE
Catalog Number 71676558
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/26/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the nail was broken due to a non union of fracture, and the distal screw was also broken for which a proximal femoral replacement and total knee replacement was carried out.The surgeon does not blame the product for the failure.
 
Additional Manufacturer Narrative
It was reported that a nail was broken due to a non union of fracture and the distal screw was also broken.The associated trigen intertan subtrochanteric lag screw and trigen low profile screw were not returned for evaluation.Our investigation including a review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A relationship, if any, between the devices and the reported incident or adverse event could not be corroborated.It was reported that the surgeon does not blame the product for the failure.No clinically relevant supporting documentation was provided; therefore, a thorough medical investigation could not be performed.However, it was reported that the revision was due to a broken nail secondary to bony ¿non-union¿, which is not a component failure.The patient impact beyond the reported non-union and revision procedure could not be determined.Without the return of the actual product involved and no patient records available, our investigation of this report is inconclusive.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should the devices or additional information be received, the complaint will be reopened.
 
Additional Manufacturer Narrative
The associated trigen intertan nail, trigen intertan subtroch lag screw and trigen low profile screw were not returned for evaluation.Therefore, no product analysis could be performed.However, device details were provided.Thus, our investigation including the manufacturing records and complaint history review was conducted.The review of the manufacturing records for the listed batches which did not reveal any deviation from the standard manufacturing processes.The review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.There is no information that would suggest the implanted devices failed to meet specifications.A relationship, if any, between the devices and the reported incident or adverse event could not be corroborated.Details regarding the patient¿s weight-bearing status, medical history, bone quality, fall/trauma history, and other additional clinical relevant information have not been provided.No further medical assessment can be rendered at this time.Based on the limited information provided and without the return of the device for evaluation the root cause of the reported broken nail and revision procedure cannot be determined.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.

Brand Name
INTERTAN 1.5 11.5MMX38CM 125D RT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8624638
Report Number1020279-2019-01980
Device Sequence Number2292586
Product Code JDS
UDI-Device Identifier00885556039311
UDI-Public00885556039311
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71676558
Device Lot Number18AT97003
Initial Date Received by Manufacturer 04/27/2019
Supplement Date Received by Manufacturer04/27/2019
04/27/2019
Initial Report FDA Received Date05/20/2019
Supplement Report FDA Received Date08/20/2019
11/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR